Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 153, NWS Amarillo, TX

June 20, 2017Sherman County, Texas; Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 20, 2017, 11:07 PM CDT for Sherman County, Texas; Texas County, Oklahoma. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2017, 11:07 PM CDT (04:07 UTC)
Expired
Jun 21, 2017, 12:00 AM CDT
In force
53 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Texas County, OK, Sherman County, TX

The radar

The Amarillo radar (KAMA), 142 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2792 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:26 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 20, 5:26 PM CDT, 5 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
526 PM CDT Tue Jun 20 2017

.AVIATION...
A few thunderstorms may affect the DHT and GUY TAF sites this
evening. The strongest storms will be capable of producing hail
and gusty winds. At this point, it looks like the showers and
storms will dissipate before moving near the AMA TAF site.
Southerly winds will be around 10 knots or less overnight, but
then they will increase by mid morning on Wednesday. Skies are
expected to remain VFR outside of thunderstorms.

&&

.PREV DISCUSSION... /Issued 413 PM CDT Tue Jun 20 2017/

DISCUSSION...
Latest satellite image is showing cumulus cloud building across
most of the Panhandles, especially across the western Panhandles
near the surface trough over NE New Mexico and SE Colorado where
showers and storms are initiating over the high terrain as well
into portions of SW Kansas. Satellite wind profiles of
northwesterly flow of 15-25 kts at 600-450 hPa shows perhaps
enough flow to move these storms into the northern and western
Panhandles. As the storms move east, latest hi-res analysis shows
good DCAPE environment of around 1500 J/kg in-conjunction with
shear of 30-40 kts. With supporting inverted-v forecast soundings
over parts of the northern Panhandles, if storms make it into our
region, strong winds will be the primary threat. Large hail cannot
also be completely ruled out. Storms should dissipate as we lose
daytime heating into the evening hours. Low temperatures tonight
will range from the mid 60s to lower 70s.

This similar pattern of diurnally driven storms will continue
throughout the remainder of the work week with best chances across
the northern and western Panhandles. As an upper level high
pressure sits over AZ/NM, these bouts of energy riding over the
ridge will help initiate convection over the high terrain over CO
and NM and move southeast over our region. Some of the storms on
Wednesday could also be strong and will be monitored with updates
to the forecast as we get closer.

A cold front will slowly move from north to south across the
Panhandles during the day on Friday. Along and out ahead of the
front, showers and storms may develop with the given surface
forcing. Latest 25/12Z models are not in accord once we go past
Friday night. ECMWF is drier compared to the GFS going forward as
the main 800-600 hPa temperatures advection lags behind the main
front. This may provide additional mid level instability as the
temperature contrast swings thorough the region, hence slight
chances POPS remains through the weekend as a surface trough may
set up across eastern NM providing diurnally driven convection.
Blended guidance reflects current precipitation forecast. The
main weather change behind the front will be nice cool air
returning to region with highs on Sunday in the 70s.

Upper level ridge of high pressure looks to build back north as
we go into next week. This will bring tranquil conditions back to
the region, with only a slight chance of a shower or storm in the
far western areas. Otherwise, temperatures will warm up to near or
slightly above average as we go into next week.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/16
Hazardous weather outlook, Jun 20, 4:27 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
427 PM CDT Tue Jun 20 2017

OKZ001>003-TXZ001>020-211100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
427 PM CDT Tue Jun 20 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible across the northern and western
Panhandles through the early evening hours. Some of these storms
may produce strong winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Wednesday through Monday. Some storms that
develop will have the potential to become strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 20, 8:39 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
839 PM CDT TUE JUN 20 2017

TXZ002-003-007-008-210215-
Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
839 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUTCHINSON...
SOUTHWESTERN HANSFORD...SOUTHERN SHERMAN AND NORTHEASTERN MOORE
COUNTIES UNTIL 915 PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Cactus, or 14 miles southeast of Stratford, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cactus and Sunray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3619 10207 3631 10189 3618 10153 3594 10151
      3588 10190
TIME...MOT...LOC 0138Z 304DEG 17KT 3617 10192

LG
Special weather statement, Jun 20, 9:49 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
949 PM CDT TUE JUN 20 2017

TXZ016-210345-
Deaf Smith TX-
949 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY
UNTIL 1045 PM CDT...

At 949 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Glenrio to 12 miles northwest
of Ranchvale. Movement was southeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3515 10304 3491 10240 3475 10263 3475 10304
TIME...MOT...LOC 0249Z 308DEG 24KT 3508 10308 3461 10348

LG
Special weather statement, Jun 20, 10:12 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1012 PM CDT TUE JUN 20 2017

OKZ003-TXZ005-210415-
Beaver OK-Lipscomb TX-
1012 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES UNTIL 1115 PM CDT...

At 1011 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Beaver, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Follett, Darrouzett, Gate, Knowles, Elmwood and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3658 10067 3687 10040 3688 10000 3628 10000
TIME...MOT...LOC 0311Z 317DEG 17KT 3672 10043

LG
Special weather statement, Jun 20, 10:22 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1022 PM CDT TUE JUN 20 2017

OKZ002-210415-
Texas OK-
1022 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS COUNTY UNTIL
1115 PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eva, or 15 miles south of Elkhart, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Goodwell, Texhoma and Eva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3666 10149 3650 10155 3650 10203 3680 10203
      3688 10185
TIME...MOT...LOC 0321Z 322DEG 21KT 3677 10189

LG
Local storm report, Jun 20, 10:29 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1029 PM CDT TUE JUN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             4 W SUNRAY              36.02N 101.89W
06/20/2017  E0.88 INCH       MOORE              TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA1700691

BEAT
Special weather statement, Jun 20, 10:47 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1047 PM CDT TUE JUN 20 2017

OKZ001-002-TXZ001-002-210445-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
1047 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL
1145 PM CDT...

At 1047 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Griggs, or 23 miles south of Elkhart, moving south
at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratford, Goodwell, Griggs and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3674 10160 3650 10161 3650 10163 3628 10162
      3620 10210 3635 10230 3676 10210
TIME...MOT...LOC 0347Z 004DEG 14KT 3668 10200

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:07 PM CDTSpecial Weather StatementAMASherman53 min
Jun 20, 8:39 PM CDTSpecial Weather StatementAMASherman36 min
Jun 20, 8:54 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Sherman83 min
Jun 20, 9:49 PM CDTSpecial Weather StatementAMADeaf Smith56 min
Jun 20, 10:47 PM CDTSpecial Weather StatementAMASherman58 min
Jun 20, 11:59 PM CDTSevere Thunderstorm WarningAMADallam, Sherman26 min
Jun 21, 12:28 AM CDTSpecial Weather StatementAMASherman62 min
Jun 21, 12:34 AM CDTSpecial Weather StatementAMAMoore56 min
Jun 21, 1:28 AM CDTSpecial Weather StatementAMAPotter62 min
Jun 21, 3:15 AM CDTSpecial Weather StatementAMAGray60 min
Jun 21, 3:24 AM CDTSpecial Weather StatementAMADonley66 min
Jun 21, 3:38 PM CDTSpecial Weather StatementAMADallam52 min
Jun 21, 3:44 PM CDTSevere Thunderstorm WarningAMADallam61 min
Jun 21, 4:41 PM CDTSpecial Weather StatementAMADallam64 min
Jun 21, 4:52 PM CDTSevere Thunderstorm WarningAMADallam40 min
Jun 21, 5:35 PM CDTSpecial Weather StatementAMAOldham40 min
Jun 21, 5:59 PM CDTSpecial Weather StatementAMAOldham61 min
Jun 21, 6:02 PM CDTSpecial Weather StatementAMAHartley73 min
Jun 21, 6:15 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter90 min
Jun 21, 6:39 PM CDTSpecial Weather StatementAMAOldham36 min
Jun 21, 6:48 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham72 min
Jun 20, 10:12 PM CDTSpecial Weather StatementAMABeaver63 min
Jun 20, 10:22 PM CDTSpecial Weather StatementAMATexas53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.